Applied Mathematics and Mechanics

, Volume 28, Issue 5, pp 601-607

First online:

Optimal control of nonholonomic motion planning for a free-falling cat

  • Ge Xin-sheng 戈新生Affiliated withMechanical Engineering Department, Beijing Institute of Machinery Email author 
  • , Chen Li-qun 陈立群Affiliated withShanghai Institute of Applied Mathematics and Mechanics, Shanghai University

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


The nonholonomic motion planning of a free-falling cat is investigated. Nonholonomicity arises in a free-falling cat subject to nonintegrable angle velocity constraints or nonintegrable conservation laws. When the total angular momentum is zero, the motion equation of a free-falling cat is established based on the model of two symmetric rigid bodies and conservation of angular momentum. The control of system can be converted to the problem of nonholonomic motion planning for a free-falling cat. Based on Ritz approximation theory, the Gauss-Newton method for motion planning by a falling cat is proposed. The effectiveness of the numerical algorithm is demonstrated through simulation on model of a free-falling cat.

Key words

free-falling cat nonholonomic constraint motion planning optimal control

Chinese Library Classification


2000 Mathematics Subject Classification

49M15 70E55 70F25